Friend Was Being Treated for Hypothyroidism
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Friend Was Being Treated for Hypothyroidism


Dr. Phelps,
We just buried my dear friend Denise in Pa. who was being treated for hyperthyroidism, with no pyscological problems in her past.  She started treatment in July.(synthroid)  2 and 1/2 weeks ago, she became paranoid and convinced someone was going to get her and her family.  She also suffered from insomnia, weight loss, hallucenations, and serious violent tremors.  She was fine before this. October 28th, she took her own life. It was as though someone flipped a switch.  An investigator with the FBI, said that she was a victim of medicine that should have never been approved by the FDA.   Can you point me in the direction of some information on this drug and others just like it,  possibly generics that may help us understand this wretched thing that happened to my precious friend.  If there is ever the slightest chance this could happen to someone else,  they need to know.  It is in none of the drug information that I could find.  I even went to Abbotts' website. Please help. 

Mourning A Dear Friend,


Dear Ms. H' -- 
There might be quite a few different ways to explain this.  If I don't jump in there with you and blame Synthroid, you might think I don't understand your worry; or worse, that I don't care what happened to your dear friend; or even that I am defending the very medication that appeared to cause the problem. 

And yet, not having seen what happened, it's hard to know about "cause".  Was she a "victim of a medication that should never have been approved by the FDA?"  There are some medications out there that we might think such a thought, but thyroid is probably one of the least likely to warrant this:  thyroid medication is just the same stuff our own thyroid glands make, wrapped up in a pill.  Aside from the dyes they use to make them different enough to keep straight (e.g. different doses), there's not much synthetic in these pills.  

However, a person could definitely take too much of the stuff and get symptoms like Denise had -- and it wouldn't necessarily have been her fault, either.  She could have become "hyperthyroid" from the medication, by taking enough to make her have "more than normal" (whereas usually the medication is used to help a person's levels get back to normal from having too little of the stuff in their bloodstream, such as when their thyroid gland, for some reason, is not making enough). Usually when a person is started on thyroid hormone, the doctor checks the blood level that results from a starting dose, and then moves the dose up until the person is in the "normal range" of thyroid hormone in their bloodstream (sometimes we use more than this on purpose but that is a very unusual strategy). 

Maybe the doc' prescribed too much; maybe she took too much; maybe she had normal levels but had a really weird, rare reaction to it; maybe there was some other factor involved (a boyfriend giving her methamphetamine, for example -- probably not, as surely comes quickly to mind for you, but these are the kinds of things we'd have to consider if starting out looking at all the possible explanations for this terrible event). 

Unfortunately I think that FBI person went quite overboard with that remark. I have probably gone overboard with a remark somewhere in my life, probably in print somewhere, probably right here on this website -- in response to something that really struck me emotionally. So her  remark is not a crime or even a big mistake; but in this particular case, I think we can say that she (or he) was talking about something she doesn't know enough to be talking like that about.  That doesn't mean there wasn't something wrong about thyroid for Denise. It could have been the problem all right: those are symptoms of hyperthyroidism that you described.  We just don't know how she got too much on board; or if something else was going on (she probably had a thyroid level somewhere near her death; I'll bet that if you can find out what that was, you'll find it was pretty normal.  In that case you really have to wonder about some other cause.)

Dr. Phelps


Published January, 2006

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?